Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 4, NWS Spokane, WA

April 20, 20249 counties in Washington; 4 counties in Idaho

NWS Spokane, WA issued this wind advisory at Apr 20, 2024, 12:09 PM PDT for 9 counties in Washington; 4 counties in Idaho. It took effect at Apr 20, 2024, 10:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2024, 12:09 PM PDT (19:09 UTC)
In effect from
Apr 20, 2024, 10:00 PM PDT
Expired
Apr 21, 2024, 5:40 AM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 71 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS76 KOTX 201909
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1209 PM PDT Sat Apr 20 2024

IDZ003-WAZ032-033-035-036-044-210400-
/O.NEW.KOTX.WI.Y.0004.240421T0500Z-240421T1400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-Upper Columbia Basin-Spokane Area-Waterville Plateau-
Including the cities of Mansfield, Moscow, Tekoa, Wilbur,
Fairfield, Rockford, Rosalia, Spokane Valley, La Crosse, Colfax,
Genesee, Waterville, Grand Coulee, Airway Heights, Coulee City,
Davenport, Clarkston, Pomeroy, Ritzville, Alpowa Summit,
Uniontown, Creston, Odessa, Harrington, Pullman, Downtown
Spokane, Potlatch, Badger Mountain Road, Cheney, Plummer, and
Oakesdale
1209 PM PDT Sat Apr 20 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT 
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mansfield, Moscow, Tekoa, Wilbur, Fairfield, Rockford, 
  Rosalia, Spokane Valley, La Crosse, Colfax, Genesee, Waterville, 
  Grand Coulee, Airway Heights, Coulee City, Davenport, Clarkston, 
  Pomeroy, Ritzville, Alpowa Summit, Uniontown, Creston, Odessa, 
  Harrington, Pullman, Downtown Spokane, Potlatch, Badger Mountain 
  Road, Cheney, Plummer, and Oakesdale.

* WHEN...From 10 PM this evening to 7 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will occur with cold 
  front passage overnight. Potential for stronger wind gusts will 
  decrease through the day Sunday but will remain breezy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

SVH
3 follow-up statements
535 
WWUS76 KOTX 210339
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
839 PM PDT Sat Apr 20 2024

IDZ003-WAZ032-033-035-036-044-211400-
/O.CON.KOTX.WI.Y.0004.240421T0500Z-240421T1400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-Upper Columbia Basin-Spokane Area-Waterville Plateau-
Including the cities of Cheney, Rockford, Pomeroy, Tekoa,
Oakesdale, Grand Coulee, Badger Mountain Road, Fairfield, La
Crosse, Airway Heights, Spokane Valley, Potlatch, Plummer,
Rosalia, Odessa, Pullman, Wilbur, Colfax, Clarkston, Harrington,
Uniontown, Downtown Spokane, Genesee, Creston, Alpowa Summit,
Davenport, Mansfield, Ritzville, Coulee City, Moscow, and
Waterville
839 PM PDT Sat Apr 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Cheney, Rockford, Pomeroy, Tekoa, Oakesdale, Grand Coulee, 
  Badger Mountain Road, Fairfield, La Crosse, the Spokane area, 
  Potlatch, Plummer, Rosalia, Odessa, Pullman, Wilbur, Colfax, 
  Clarkston, Harrington, Uniontown, Genesee, Creston, Alpowa Summit, 
  Davenport, Mansfield, Ritzville, Coulee City, Moscow, and 
  Waterville.

* WHEN...Until 7 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will occur with cold 
  front passage overnight. Potential for stronger wind gusts will 
  decrease through the day Sunday but will remain breezy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

LN
582 
WWUS76 KOTX 210614
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1114 PM PDT Sat Apr 20 2024

IDZ026-027-211400-
/O.EXA.KOTX.WI.Y.0004.000000T0000Z-240421T1400Z/
Lewiston Area-Lewis and Southern Nez Perce Counties-
Including the cities of Gifford, Lapwai, Peck, Craigmont,
Lewiston Grade, Lewiston, Winchester, Soldiers Meadow Road,
Nezperce, Culdesac, and Kamiah
1114 PM PDT Sat Apr 20 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM PDT SUNDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Gifford, Lapwai, Peck, Craigmont, Lewiston Grade, 
  Lewiston, Winchester, Soldiers Meadow Road, Nezperce, Culdesac, 
  and Kamiah.

* WHEN...Until 7 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IDZ003-WAZ032-033-035-036-044-211400-
/O.CON.KOTX.WI.Y.0004.000000T0000Z-240421T1400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-Upper Columbia Basin-Spokane Area-Waterville Plateau-
Including the cities of Potlatch, Pomeroy, Spokane Valley,
Mansfield, Alpowa Summit, Rosalia, Genesee, Waterville, Downtown
Spokane, Cheney, Harrington, Plummer, Moscow, Rockford, Badger
Mountain Road, Clarkston, Tekoa, Wilbur, Coulee City, Airway
Heights, La Crosse, Oakesdale, Creston, Colfax, Pullman, Grand
Coulee, Odessa, Ritzville, Fairfield, Davenport, and Uniontown
1114 PM PDT Sat Apr 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Potlatch, Pomeroy, Spokane Valley, Mansfield, Alpowa 
  Summit, Rosalia, Genesee, Waterville, Downtown Spokane, Cheney, 
  Harrington, Plummer, Moscow, Rockford, Badger Mountain Road, 
  Clarkston, Tekoa, Wilbur, Coulee City, Airway Heights, La Crosse, 
  Oakesdale, Creston, Colfax, Pullman, Grand Coulee, Odessa, 
  Ritzville, Fairfield, Davenport, and Uniontown.

* WHEN...Until 7 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

SB
216 
WWUS76 KOTX 211240
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
540 AM PDT Sun Apr 21 2024

IDZ003-026-027-WAZ032-033-035-036-044-211345-
/O.CAN.KOTX.WI.Y.0004.000000T0000Z-240421T1400Z/
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-Upper
Columbia Basin-Spokane Area-Waterville Plateau-
Including the cities of Spokane Valley, Peck, Potlatch, Moscow,
Clarkston, La Crosse, Harrington, Airway Heights, Downtown
Spokane, Rockford, Waterville, Oakesdale, Lewiston, Kamiah,
Lewiston Grade, Pullman, Creston, Rosalia, Gifford, Colfax,
Wilbur, Pomeroy, Davenport, Soldiers Meadow Road, Lapwai, Coulee
City, Odessa, Uniontown, Ritzville, Craigmont, Badger Mountain
Road, Fairfield, Plummer, Alpowa Summit, Winchester, Grand
Coulee, Genesee, Cheney, Mansfield, Tekoa, Culdesac, and Nezperce
540 AM PDT Sun Apr 21 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

Butler

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Apr 20, 11:12 AM PDT, 57 minutes earlier.

Area forecast discussion, Apr 20, 11:12 AM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1112 AM PDT Sat Apr 20 2024

.SYNOPSIS...
Dry weather conditions will be in place through Saturday. A
strong cold front arrives this evening and overnight ushering
gusty westerly winds and chance for showers. Mild and dry weather
returns for the start of work week with 60s and 70s by Tuesday.
The next cooling trend arrives Wednesday with small chances for
mountain showers.

&&

.DISCUSSION...
Today: It will be a gorgeous start to the weekend courtesy of high
pressure aloft and an abnormally dry air mass. Skies are clear
this morning and will remain cloud free through the afternoon
delivering an abundance of sunshine! Temperatures are also
starting off warmer than Friday morning as a light northeast wind
continues to blow across the region. The combination of steady
winds and the very dry air mass will allow temperatures to warm
quickly today with readings into the 60s shortly after noon. Winds
will not be as breezy as Friday but steady within the 6 to 12 mph
range with direction shifting from northeast in the morning to
southeast throughout the day.

This evening - overnight: A strong cold front arrives bringing strong
winds and chance for showers. Latest models have sped up the
timing of the front now coming across the Cascades in the evening
and to the WA/ID border just prior to midnight. This is roughly
2-3 hours sooner than runs were showing last night. There is high
confidence for a drastic increase in winds with the frontal
passage with speeds sustained winds at least 20 mph. This comes
with probabilities of 50-80% or greater. Areas of the Upper
Columbia Basin along the Hwy 2 corridor from Douglas to Wilbur to
Airway Heights as well as southeastern WA including the Palouse,
Foothills of the Blue Mountains, and benches around the L-C Valley
will likely experience a few hours of sustained winds of 25 mph
or greater (30% chance). Wind gusts of 30-40 mph will be common
with and behind the frontal passage with a few gusts of 45 mph
possible over the aforementioned windier spots. This also includes
the ridge lines and aligned valleys in the East Slopes of the
Cascades and into the Idaho Panhandle. Typically, these strongest
speeds only last 1-2 hours along and behind the front. With the
last 48 hours being very dry ...still thinking patchy blowing dust
is a possibility in the Western Basin for early Sunday. Would not
rule out minor tree damage (small branches) and a few power
outages. The biggest impact will be light weight objects blowing
around like garbage cans, lawn furniture, and trampolines.
Saturday will tempting to sit out on the patio and BBQ...Please
don't forget to secure those patio umbrellas and other loose items
before heading to bed!

As for rain showers, amounts have been lowered and range between a
trace to a tenth away from the Cascade Crest. Best chance for a
tenth will be the higher terrain of North Idaho and Northeastern
WA (70% chance) while the valleys carry less than a 20% chance for
a tenth. The Cascade Crest could receive upwards of a quarter of
an inch or more with amounts localized under narrow heavier bands.
Snow levels will come crashing down as well falling to 3000 feet
by midnight with slushy accumulations possible over
Stevens/Washington Passes.

Sunday: Breezy westerly winds will persist on Sunday with constant
wind speeds of 10-20 mph and gusts up to 30 mph. Winds will be
strongest early in the day and slowly come down as the day wears
on. Cold air aloft tracking along the International Border will
result in some cumulus buildups and a few shallow showers but
little in the way of additional rainfall. NBM carries a 10% chance
for a t-storm but this comes with very low confidence as
700-500mb is rapidly drying out and PWATS are crashing back near
0.25" across the Inland NW.

Monday through Friday: High pressure returns to the region early in
the work-week bringing another period of warming and drying.
Temperatures for Monday morning will likely start off cool with
temperatures in the upper 20s to lower 30s and potential for frost
or at least freezing temperatures. Temperatures rebound into the
60s by the afternoon and continue to warm into Tuesday numerous
locations across the Inland Northwest showing increasing odds for
reaching 70F (50-80% chances). This will come with generally
lighter winds. The next Pacific trough arrives middle to late
week. A closer examination of the 100 member ensemble shows quite
a bit of uncertainty with the track and strength of this wave. At
this time, only 30% of the members show the INW receiving
precipitation from this feature on Wednesday (mainly comprised of
the GEFS members)which only increases toward 37% by Thursday and
heavily weighted by the GEFS members. The precipitation is showery
in nature and mainly focused over the mountains. Confidence is
higher for some degree of cooling with the general pattern shift
and potential for an increase in westerly winds. In a nutshell,
temperatures peak Tuesday and cool into Thursday with readings not
straying very far from the 30-averages. /sb

&&

.AVIATION...
18z TAFS: Breezy northeast winds for the rest of this morning
particularly across north Idaho into northeast Washington and over
the Columbia Basin. Expect gusts up to 18-25 kts for KSZT-KCOE-
KDEW-KSFF-KGEG-KMWH airports until winds subside by mid
afternoon. A vigorous cold front will sweep across the region
tonight arriving into the Cascades by 0500Z and into the Idaho
Panhandle by 1100Z. Showers that develop will quickly push across
with the front with ceilings lowering to between 4-6 kft agl.
Expect a sharp wind shift from the west and northwest with gusts
to between 25-35 kts with cold front passage. Stronger wind gusts
of 30+ kts will be brief on the order of a few hours. The
stronger wind gusts may bring a brief period of blowing dust at
KMWH. A brief period of low level wind shear will also be
possible right ahead of the front tonight between 05-09Z as well.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence is high
that VFR conditions will prevail. There is low confidence for
blowing dust to reduce visibility at KMWH between 06-09Z tonight.
There is also a 30% chance for low stratus or stratocumulus
clouds to result in MVFR conditions at KPUW-KGEG-KCOE Sunday
morning. /SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  39  56  32  60  36 /   0  40   0   0   0   0
Coeur d'Alene  62  39  54  31  59  34 /   0  60  10   0   0   0
Pullman        64  39  53  33  57  36 /   0  40   0   0   0   0
Lewiston       72  46  61  38  65  40 /   0  20   0   0   0   0
Colville       63  35  57  29  62  33 /   0  60  10   0   0   0
Sandpoint      59  39  52  32  57  35 /   0  70  30   0   0   0
Kellogg        62  40  50  34  56  37 /   0  60  20   0   0   0
Moses Lake     69  40  62  34  64  40 /   0  10   0   0   0   0
Wenatchee      64  41  58  37  63  43 /   0  10   0   0   0   0
Omak           65  39  61  34  64  39 /   0  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

Nearby

Wind Advisories in Washington, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.